Nevada, 2003

Heavy Snow in Nevada, December 10 to 11, 2003

December 10 to 11, 2003 · NWS REV · 1 event in 1 county or zone

Snowfall total:Mt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Snowfall total:Mt. Rose Ski Area 5-8 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 10, 2:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 10, 2:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PST WED DEC 10 2003

.SHORT TERM...
UPPER LOW OFF THE SOUTHERN OREGON/NORTHERN CALIFORNIA COAST IS
DIGGING SOUTHEAST NEAR 110 KTS.  SYSTEM WILL MOVE INTO THE TAHOE
AREA TONIGHT AND REACH MONO COUNTY AFTER MIDNIGHT FOR ANOTHER ROUND
OF SNOW.  ACCUMULATIONS COULD REACH 10 INCHES IN THE HIGHER TERRAIN
AND WILL ISSUE A SNOW ADVISORY TO HIGHLIGHT THE EVENT.

RIDGE BUILDS IN BEHIND TONIGHTS SYSTEM AS TROUGH DEVELOPS BETWEEN
TWO JET STREAKS ALONG 150W ON FRIDAY NIGHT.  AHEAD OF THIS SYSTEM
DECENT WARM AIR ADVECTION RAISES THE SNOW LEVELS TO 7000 FEET ON
SATURDAY.  PRECIP COULD BEGIN AS EARLY AS FRIDAY AFTERNOON OVER
NORTHEAST CALIFORNIA AS A LONG FETCH OF PACIFIC MOISTURE ENTERS THE
REGION.  MAIN SYSTEM WILL REACH THE NORTHERN CALIFORNIA COAST LATE
SATURDAY WITH FALLING SNOW LEVELS.  DYNAMICS ARE IMPRESSIVE...BUT
THE STORM DOES APPEAR TO WEAKEN AT IT MOVES ONSHORE.  SNOWPACK WILL
BENEFIT FROM THIS SYSTEM EVEN IF IT DOES WEAKEN.  PRELIMINARY SNOW
ESTIMATES ARE NEAR 12 INCHES IN THE HIGHER TERRAIN...BUT CAN EASILY
CHANGE OVER THE NEXT 3 DAYS DEPENDING ON THE TRACK AND STRENGTH OF
THE SYSTEM.  BRONG

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
12Z GFS IS A LITTLE FASTER WITH AN UPPER LOW EXPECTED TO EFFECT OUR
REGION THIS WEEKEND.  THE LOW WILL MOVE THROUGH THE SIERRA DURING
THE DAY SUNDAY AS A COLD FRONT DROPS INTO SOUTHERN NEVADA.  WITH THE
NEW MODEL RUN THE BEST OROGRAPHICS...MID LEVEL OMEGA AND UPPER
DIVERGENCE ARE OVER BY 18Z SUNDAY.  OTHER MODELS HAVE DIFFERENT
TIMING HOWEVER.  THE CANADIAN IS WEAKER AND SLOWER WITH THE TROF AS
IS THE NOGAPS.  THE ECMWF IS ACTUALLY MORE PROGRESSIVE WHILE THE
UKMET IS SIMILAR IN TIMING TO THE GFS BUT LESS AMPLIFIED WITH THE
TROF.  SUNDAY FORECAST OF RAIN AND SNOW LIKELY WITH SNOW LEVELS
LOWERING TO THE VALLEY FLOORS SEEMS REASONABLE.  BLUSTERY NORTH
WINDS BEHIND THE FRONT TURN NORTHEASTERLY EARLY MONDAY BEFORE
SUBSIDING.

ALL THE MODELS ARE PROGRESSIVE WITH THIS FEATURE.  MONDAY THROUGH
WEDNESDAY WILL BE DRY WITH A WARMING TREND AS 160KT JET LIFTS NORTH
OVER THE CENTRAL PACIFIC...INDUCING HEIGHT FALLS OVER THE GULF OF
ALASKA AND A CORRESPONDING RIDGE OVER THE GREAT BASIN.  A WEAK
WEATHER SYSTEM BRUSHING NORTHERN NEVADA MAY KICK UP THE WINDS SOME
ON TUESDAY BUT SHOWERS WOULD BE LIMITED TO AREAS ALONG THE OREGON
BORDER.  SG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY ZONE 2 FOR TONIGHT.
CA...SNOW ADVISORY ZONE 72 FOR TONIGHT.
     SNOW ADVISORY ZONE 73 FOR LATE TONIGHT THRU THURSDAY MORNING.

&&
Hazardous weather outlook, Dec 10, 6:45 AM PST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST WED DEC 10 2003

CAZ070>073-NVZ001>005-111500-
GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-GREATER
RENO-CARSON CITY-MINDEN AREA NV-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES CA-MINERAL AND SOUTHERN LYON COUNTIES NV-MONO CA-NORTHERN
WASHOE COUNTY NV-SURPRISE VALLEY CALIFORNIA CA-WESTERN NEVADA BASIN
AND RANGE-
645 AM PST WED DEC 10 2003

THIS IS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...WEDNESDAY

...SNOW ADVISORY REMAINS IN EFFECT FOR THE RENO-CARSON CITY-MINDEN AREA
THROUGH 10 AM PST..
...SNOW ADVISORY REMAINS IN EFFECT FOR MONO COUTNY UNTIL 12 PM PST
THIS AFTERNOON...
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR
GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA...

A PACIFIC STORM MOVING ACROSS THE AREA THIS MORNING WILL MOVE EAST AND WEAKEN
BY MIDDAY. PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOWFALL WILL TAPER TO
SCATTERED SHOWERS BY THIS AFTERNOON.

FOR MORE DETAILS SEE THE WINTER WEATHER MESSAGE (WWUS45 KREV / WSWREV) ISSUED
AT 615 AM PST WED DEC 10 2003.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PACIFIC STORM SYSTEMS WILL PASS THROUGH THE AREA DURING THE PERIOD WITH
PERIODS OF SNOW AND WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Local storm report, Dec 10, 5:28 PM PST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RENO NV
528 PM PST WED DEC 10 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    YUBA PASS                 CA   12.00 INCH HEAVY SNOW
12/10/03   SIERRA

1215 PM    SATTLEY                   CA   6.50 INCH HEAVY SNOW
12/10/03   SIERRA

1150 AM    PORTOLA                   CA   6.00 INCH HEAVY SNOW
12/10/03   PLUMAS

1140 AM    INCLINE VILLAGE           NV   13.00 INCH HEAVY SNOW
12/10/03   WASHOE                         REPORTED AT DRI SENSOR.

1130 AM    TAHOE CITY                CA   12.00 INCH HEAVY SNOW
12/10/03   PLACER                         REPORTED AT COAST GUARD
                                          STATION

1115 AM    MAMMOTH LAKES             CA   12.00 INCH HEAVY SNOW
12/10/03   MONO                           10-12 INCHES AT RANGER
                                          STATION.

1100 AM    LEE VINING                CA   5.00 INCH SNOW
12/10/03   MONO

1100 AM    BRIDGEPORT                CA   6.00 INCH SNOW
12/10/03   MONO

1045 AM    MOUNT ROSE SUMMIT         NV   18.00 INCH HEAVY SNOW
12/10/03   WASHOE                         14-18 INCHES AT MT ROSE SKI
                                          AREA.

1000 AM    WESTWOOD                  CA   6.00 INCH SNOW
12/10/03   LASSEN                         4-6 INCHES REPORTED AT 5100
                                          FEET.

1000 AM    TRUCKEE                   CA   13.00 INCH HEAVY SNOW
12/10/03   NEVADA                         REPORTED AT 6400 FEET.

1000 AM    HEAVENLY VALLEY           CA   14.00 INCH HEAVY SNOW
12/10/03   EL DORADO                      12-14 INCHES AT HEAVENLY
                                          SKI AREA.

0955 AM    BECKWOURTH                CA   5.00 INCH HEAVY SNOW
12/10/03   PLUMAS                         4-5 INCHES REPORTED.

0939 AM    MAMMOTH LAKES             CA   24.00 INCH HEAVY SNOW
12/10/03   MONO                           18-24 INCHES AT MAMMOTH MTN
                                          SKI AREA ABOVE 8000 FEET.

0930 AM    ECHO SUMMIT               CA   18.00 INCH HEAVY SNOW
12/10/03   EL DORADO                      12-18 INCHES AT
                                          SIERRA-AT-TAHOE SKI AREA

0928 AM    3 S TAHOE CITY            CA   12.00 INCH HEAVY SNOW
12/10/03   PLACER

0900 AM    FORT BIDWELL              CA   5.00 INCH SNOW
12/10/03   MODOC

0900 AM    TRUCKEE                   CA   9.00 INCH HEAVY SNOW
12/10/03   NEVADA                         7-9 INCHES OVERNIGHT.

0855 AM    VIRGINIA CITY             NV   5.00 INCH SNOW
12/10/03   STOREY

0830 AM    SOUTH LAKE TAHOE          CA   8.00 INCH HEAVY SNOW
12/10/03   EL DORADO

0830 AM    9 W SUSANVILLE            CA   4.00 INCH SNOW
12/10/03   LASSEN                         AT 5000 FEET.

0830 AM    10 NW RENO                NV   5.00 INCH SNOW
12/10/03   WASHOE                         REPORTED AT 5300 FEET.

0830 AM    DAGGET PASS               NV   12.00 INCH HEAVY SNOW
12/10/03   DOUGLAS

0830 AM    4 NW TRUCKEE              CA   12.00 INCH HEAVY SNOW
12/10/03   NEVADA                         AT TAHOE-DONNER SKI AREA.

0810 AM    4 W STEAD                 NV   3.50 INCH SNOW
12/10/03   WASHOE                         REPORTED IN COLD SPRINGS.

0800 AM    SQUAW VALLEY              CA   12.00 INCH HEAVY SNOW
12/10/03   PLACER                         10-12 INCHES AT 8200 FEET.
                                          8-10 INCHES AT 6200 FEET.

0800 AM    5 SW RENO                 NV   4.00 INCH SNOW
12/10/03   WASHOE                         3-4 INCHES AT 5000 FEET.

0600 AM    NORTHSTAR                 CA   14.00 INCH HEAVY SNOW
12/10/03   PLACER                         10-14 INCHES AT SKI AREA.

0600 AM    ALPINE MEADOWS            CA   16.00 INCH HEAVY SNOW
12/10/03   PLACER                         12 INCHES AT 7000 FEET. 16
                                          INCHES AT 8700 FEET.

MJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
December 10, 8:00 PM PST to December 11, 4:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329268.